It's been a really long time since I've posted anything on my own, but I feel that I need to share my own experience in hopes that it will help other caregivers going through a similar nightmare.
Mom has been in Hospice for over a year now, and has lived with us for over 21 years. We had Mom on Xanax for quite some time and had to occasionally increase it because of her behavior. Mom is, and always has been, a difficult person. Because of her end-stage COPD, her condition has continued to decline. She has hypoxia, congestive heart failure, dementia, and extremely needy. But, up until about 3 weeks ago, we've managed. By the way, I work full-time and my husband who also disabled, and my daughters try to help me out.
Anyway, after fighting with her constantly over the extreme volume on her TV and other arguments, we increased the Xanax and flipped out the volume control buttons on her remote.
A few days later, she fell 3 times. The hospice checked her over for concusion because I found her sitting on the floor between her chair and bed like a rag doll. We thought it was the Xanax. The very next day she almost fell off the toilet. I took her to ER because the EMT told me that he transported we'd lose hospice. Not true.
The next day I talked to the doctor and he told me Mom had had a mini stroke. He assured me it was not caused by the Xanax. She was really dealing the staff fits. Hospice transferred her symptom management to respite so I could work and we could get some rest. The doctor put Mom on Haldol while she was in the hospital and prescribed it for her for when she came home.
Once she got home, she agreed to use the commode and I felt relieved, but her state of mind was getting worse. Plus, she was becoming even more aggitated. Not only that, she became constipated. She couldn't understand what had happened to her and I couldn't get through to her.
The doctor increased the Haldol. Well, I took care of the constipation, but then she started acting and talking goofy. It was getting to the point where she started hallucinating and was having horrible trembling that wouldn't stop. She wouldn't eat, wouldn't take liquids.
A special geriatrics nurse came over with the social worker and said she was experiencing severe side-effects of the Haldol and that her experience has shown her that Haldol is a very bad med to give to an elderly person. Especially one who is as sensitive to meds as Mom is.
I was with Mom for almost 2 days straight. I barely left her. My daughter watched her for a few hours at night so I could catch a little sleep, but I was up and with her by 2 so my daughter could sleep.
Mom was in the past and it was an awful place. I felt as if I was the medium between her 2 worlds. There were several moments when I thought she was going to hit me, and several moments when I thought she was going right then and there.
Yesterday, I thought she was finally getting all the Haldol out of her because she had a quiet day. She didn't take her breathing treatments and didn't eat, but we don't push her. I finally got a decent night's sleep.
But, it started all over again this morning with the hallucinations. The nurse told my husband it takes a week for all the meds to get out of her system. I don't know how much longer she can take the nightmares. Maybe she'll never get over the side-effects. But, she won't let go.
While she was in the hospital, they were giving her Plavax, Iron, Potassium fizzes, Haldol, and God knows what else. I've made the decision not to. The whole philosophy of hospice is comfort. And, it's hard. But everything they gave her only hurt her more.
Now, I'm afraid she'll never leave her nightmare world. She could even become violent. Then what? We can't put her in a home because we don't have the money and she doesn't qualify for assistance. I'm afraid that when she does die, it's going to be with her in the awful past. I pray everyday that she is allowed to die peacefully and quietly. And soon.
I have at least learned several important things. I can challenge and refuse meds. I can tell the hospital, if she ever has to go back in, not to give her supplements or other certain meds. I have also learned to more deeply research medications. I was constantly told that her doses were so low, that there "shouldn't" be problems. Well, guess what.
I just hope that whoever reads this can learn from my experience.